Big Bruises, what could be causing them?

I have always been easily bruised, but in the past few months I noticed they were increasing both in frequency and size especially on my legs, they were all over my legs. Then a couple of weeks ago I noticed an absolutely huge bruise on my right thigh, it covered over a third of my thigh. There was no bump or bang, this was the final straw I went to the GP but a blood test revealed; absolutely nothing! I have started to notice my upper arms are becoming more bruised now. Does anyone else get big bruises? Is it an RA symptom because no doctor or nurse has ever told me that it is?

23 Replies

  • Apart from RA, are you taking other medicines, such as Warfarin? I understand that bruising can occur if the INR is incorrect.

  • Hi pinksugarmouse, could it be medication, have you started anything new in last few months? I've not heard of bruising as a symptom of RA but the size and the fact that it's getting more frequent would definitely seem to suggest that something's not right - if it was me I'd go back to GP. Might even be a vitamin deficiency? I do notice that I bruise more easily as I'm now in 60s, that can happen with age of course! But not on scale you're describing. Ask for more tests, would be my advice. Sending you a VERY gentle hug! S.

  • As the others say go back to your doctor. I'm covered in bruises but I take Apixaban as I have atrial fibrillation. I take it you are not on anything like Warfarin or Clopidogrel. Are you more unsteady due to pain and knocking yourself and not remembering, when I was nursing we were always getting knocks and forgetting as you were too busy. That night you would think where did that bruise come from ? If none of these things are happening to you you definitely need it investigating. Good luck and I hope you get an answer xx

  • Are you taking steroids? This can make your skin thinner and the blood vessels more likely to break.

  • I get bruises on my legs and arms from nowhere. I mean, how exactly do you get a bruise under your arm, near your arm pits? On my arms, I get large blood spots under the skin, which eventually turn into bruises. The blood spots sometimes gushes out. I now carry bandaids where ever I go. I provide no reason, just a me too.

  • Actually, my mother does that too, but in her case, it is because she is so thin. She has a very small fat layer, so everything that thumps her a little bit bruises her. Just a thought..

  • Since I have had RD I get bright red blood spots under my skin on my forearms- even without banging them. I also only need a very slight knock on my leg and i bruise. I've had numerous blood tests and all clear. I was told it could be the RD causing vasculitis or the side effect of Humira. I also have fatty lumps under my skin on my arms and legs which I've never had before. 😢

  • Hi jacki08 - It's frustrating, isn't it? Either the disease is confounding, or the additional diseases it leads to are, or the danged treatments are. That sounds really difficult (and frankly pretty scary) to me. What did your doc say about treating it?

  • Oops - Sorry - I see your note about the testing...

  • Hi I get bruises sometimes when I take my mtx and mostly on my stomach , when I do it on my thighs they don't bruise but just my stomach

  • Hi Popsmith - It's strange how one area has a reaction and another one doesn't. One trick I learned with my MTX shots was to use an ice cube for 10 -15 seconds before I gave myself the shot, then again for 10 - 15 seconds after. I bruised a lot with the first shot when I didn't know about the ice, then the ice seemed to take care of it. What I think is funny though is that everywhere I gave myself an MTX shot I was left with a "freckle" on the skin.

  • Hi pinksugarmouse,

    This is what I found for you, I hope it helps.

    2. Easy Bruising or Bleeding

    If bumping into a table corner leaves a big bruise, your arthritis or the medications you take for it may be to blame. Having RA and lupus can lead to a low platelet count, which can cause bruising and bleeding from the gums. Arthritis medications, like methotrexate, biologics, corticosteroids, even aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) can affect blood flow in your body. If you notice that you bruise or bleed easily, let your rheumatologist know as soon as possible.

  • Here is another link for your reference. I suggest you check with your rheumy on your symptoms.

    1. Bruising easily. Autoimmune diseases like RA can cause your blood platelet count to dip below the normal level. Essentially, due to RA, your body uses or destroy platelets faster than they’re produced, which can cause you to bruise more easily. Certain medications, like prednisone, are also known to increase risk of bruising. A physical exam and complete blood count can help your doctor determine whether you have low platelet levels due to the disease or to medication, and perhaps recommend treatment alternatives.

  • Hi,

    I have been bruising easily recently and asked my rheumy nurse about it last week. She said it was a side effect of the steroids. Not saying that's the same for you, just that it's one thing to consider.


  • Thanks for the suggestions but;

    I am 35, I haven't bumped and banged into anything, I'm not underweight, I'm not taking steroids and I've recently had a blood test and the results showed nothing.

    The huge bruise on my thigh is reducing but there is another one next to it. Thankfully not as big this time.

  • Hi, I get this also, sometimes I can remember bumping into things and sometimes I can't!! I've just come back from a cruise and I've got some right corkers from bumpy days st sea!! I wasn't to concerned as just put it down to medication but will mention it at my next appointment. Good luck with the investigating 😊

  • You need to speak to your doctor and get them to check you blood platelet count. There is a condition called Idiopathic thrombocytopenic purpura (ITP) which is a disorder that can lead to easy or excessive bruising and bleeding. The bleeding results from unusually low levels of platelets. A brush past something can cause the biggest bruise. If this is the case they may or may not give you medication to help increase your platelets but either way it is a serious condition and you need to get checked out for this. Do not just settle for being brushed aside from your Doctor. Hope everything turns out o.k.


    Hi pinksugarmouse, please go through this article. Bruises can be caused by the very meds that RA sufferers take. Just saw that ami_lee has already suggested this blog.

    If you are not an RA er, then like Rossco 87 suggested you could have ITP.

    Please check your platelet level in your complete Blood count.

  • I am also on Clopidegrel from a TIA a few months ago and just passing something solid is enough to bring out a bruise, on some occasions it looks like I have had 8 rounds with Mike Tyson.

    This does sound like something related to your medication, there is a site called that allows you to enter all your medication in and correlates all the interactions, well worth a visit just to check yourself, then review the answers.

  • I appreciate that people are commenting but I don't know how many more times I can write;


  • I seem to bruise easily on sulfasalazine when my dose was increased.

  • hi i find that its only the mtx injection that bruises me,the bisomar doesnt,my last platelets count was 229 the lowest since 2014 when it was 228 ,im not sure what the range is

  • I've always bruised easily and found upping my vitamin C intake helped.

You may also like...